Pennsylvania, 2003

Hail in Pennsylvania, August 22, 2003

August 22, 2003 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 22, 3:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT FRI AUG 22 2003

.SHORT TERM...
COLD FRONT MOVING SOUTHEASTWARD NOW KICKING OFF SCATTERED TSTORMS
ACROSS THE SOUTHERN HALF OF CWA.  WITH PLENTY OF MOISTURE IN
PLACE...STORMS LOOK TO BE CAPABLE OF PULSING BRIEFLY ABOVE SEVERE
LIMITS.  AREA SHOULD FILL IN SOMEWHAT LATE THIS AFTERNOON BEFORE
DIMINISHING AFTER DARK.  FRONT PUSHES SOUTH OF AREA LATER
TONIGHT...USHERING IN DRIER...COOLER...AND MORE STABLE AIR FOR THE
WEEKEND.
&&

.LONG TERM...
A DRY START WILL GIVE WAY TO CLIMATOLOGICAL CHANCES FOR TSTORMS AS
SERIES OF WEAK WAVES MOVE THROUGH BASICALLY ZONAL FLOW AND LOW LEVEL
MOISTURE AGAIN INCREASES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     63 83 53 79 / 40 10 00 00
WILLIAMSPORT   56 80 48 77 / 10 00 00 00
BRADFORD       47 72 42 72 / 10 00 00 00
JOHNSTOWN      56 75 48 73 / 40 00 00 00
ALTOONA        59 79 51 74 / 40 00 00 00
STATE COLLEGE  56 78 49 75 / 10 00 00 00
SELINSGROVE    59 80 50 77 / 20 00 00 00
LANCASTER      65 83 53 79 / 40 10 00 00
YORK           65 83 53 79 / 40 10 00 00

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

RXR
Hazardous weather outlook, Aug 22, 4:40 AM EST, 12 hours before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT DROPPING SOUTHEASTWARD ACROSS PENNSYLVANIA TODAY INTO
THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE NORTHERN
MOUNTAINS AND LIKELY THUNDERSTORMS TO THE CENTRAL AND SOUTHERN
MOUNTAINS AND SUSQUEHANNA VALLEY. WITH VERY WARM AND HUMID AIR IN
PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS COULD REACH SEVERE
LIMITS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN MOUNTAINS
AND LOWER AND MID SUSQUEHANNA VALLEY. THE MAIN THREATS WILL BE
STRONG DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...HEAT INDICES WILL BE CLOSE TO 100 DEGREES FOR A FEW
HOURS THIS AFTERNOON IN THE LOWER SUSQUEHANNA VALLEY... ESPECIALLY
IN THE URBAN AREAS OF HARRISBURG...LANCASTER AND YORK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

RXR

In the hours before

Special weather statement, Aug 22, 1:26 PM EST, 3 hours 14 minutes before
PAZ034-035-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS WILL AFFECT  SOUTHERN BEDFORD AND FULTON
COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS OVER SOUTHEASTERN BEDFORD COUNTY AND
SOUTHWESTERN FULTON COUNTY. THE STORMS WERE MOVING EAST AT ONLY 5 TO
10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE
VISIBILITIES MAY DROP QUICKLY IN THE HEAVY RAIN...AND DRIVING MAY
BECOME DIFFICULT.

DANGELO
Special weather statement, Aug 22, 2:49 PM EST, 1 hour 51 minutes before
PAZ052-058-222045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND NORTHUMBERLAND
COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHAMOKIN...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY...AND SHAMOKIN
AROUND 355 PM...VALLEY VIEW AROUND 405 PM...TOWER CITY AROUND 410
PM...MUIR AROUND 415 PM...TREMONT...JOE ZERBEY AIRPORT AND GORDON
AROUND 430 PM...AND PINE GROVE AROUND 435 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Aug 22, 4:13 PM EST, 27 minutes before
PAZ065-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEIGELSTOWN...MOVING SOUTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR EMIGSVILLE AROUND 520 PM...YORK AROUND
525 PM...SEVEN VALLEYS AROUND 535 PM...JACOBUS AROUND 540
PM...HALLAM AROUND 545 PM AND DALLASTOWN AROUND 550 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

DANGELO

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
August 22, 4:40 PM EST
Where
York County, Dover
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -76.850

Golfball /1.75 inch/ hail reported in Dover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369210.